Pain Concern
22,243 members7,560 posts

Question about medications

I am in pain 95% of the time. My family dr has been giving me tylenol#3 for about 2 yrs now. They take the edge off my pain. Never totally. He now wants to give me tramadol instead. I can take t#3 once a day or 4 x a day. No withdrawal ever. I'm reading tramadol has some serious withdrawal. He basically cut me off from the tylenol.

10 Replies
oldestnewest

I was on Tramadol before I went on morphine I will tell you it is nasty trying to get off it.

1 like
Reply

Hi there,

is Tylenol one of the ones you can buy over the counter or do you need a script for it?

what works for one will not work for someone else also most pain meds do not remove pain they only reduce what you feel which for someone with chronic pain is what they want.

for me I have been taking pain meds for over 30 years after an accident in the army where I was crushed which broke my back in three places and damaged most of my joints including both shoulders, neck, hips, knees and feet and as years have passed the pain has slowly got worse at the moment I take :-

Dihydrocodein 120mg twice a day.

Nefopam 30mg 2 X 3 times a day.

Pregabalin 50mg twice a day.

Paracetamol 500mg 2 x 4 times a day.

Amitriptyline 50mg 2 once a day at night.

Morphine sulphate as and when required

for me my main one is Dihydrocodein 120mg twice a day without this I end up curled up like a ball shaking and cannot do anything the rest I have to change around every two years as they start to stop working as time passes and your body gets use to them.

You said

" your doctor wants wants to give you tramadol instead. you can take t#3 once a day or 4 x a day"

I think you have mixed up how many you can take it should be one tablet 3 times a day or one tablet 4 times a day, also you said you have not had any withdrawal symptoms any medication that is derived from opioid's will have some withdrawal symptoms but if you move from one type to another then you do not get withdrawal, also even when you have to stop taking them all your doctor should cut you down slowly so your body gets use to the lower dose dropping them between 10% to 20% every 2 to 3 months ie

For 3 monthly

Month 1 drop from 100% to 80%

Month 4 drop from 80% to 65%

Month 7 drop from 65% to 50%

Month 10 drop from 50% to 40%

Month 13 drop from 40% to 30%

Month 16 drop from 30% to 20%

Month 19 drop from 20% to 10%

Month 22 drop from 10% to 0%

For two monthly

Month 1 drop from 100% to 80%

Month 3 drop from 80% to 65%

Month 5 drop from 65% to 50%

Month 7 drop from 50% to 40%

Month 9 drop from 40% to 30%

Month 11 drop from 30% to 20%

Month 13 drop from 20% to 10%

Month 15 drop from 10% to 0%

Most doctors would never just cut you off if you have been taking them for any length of time except for when they stop one type to put you on a different type.

good luck finding something that works for you,

Regards Poppy Ann

Reply

Poppy_ann,. My Dr gave me 2 weeks worth of tylenol#3 with NO refills. At 1 tab,4x a day. I used to take Vicodin yrs ago. I'm scared of addiction bcuz I've been down that road n never wanna go back. As for the tramadol I'm reading that some ppl have bad withdrawals. Some have none. I fell 20 feet straight down at age 11,broke my ankle so bad the bottom of my foot was looking at my face. Also it crushed my spine n my joints. We didn't realize this til yrs later. I've had 3 back surgeries since 2000. In 1973 is when this accident happened. 2 yrs ago I had to have a metal plate n 5 screws put in my right ankle n calf. I have degenerative disc n joint disease,osteoarthritis. I'm disabeled from all this. I tolerate pain very well but it's getting worse. I do know I don't have any withdrawals from the tylenol #3. Which is a prescription. I take it as I need it. Some days I might take 1,some days I might take 3 or 5. Depends on my pain level. I'll talk with my Dr about this tramadol. I'm just scared of waking up in the middle of the to have to take a pill bcuz my body is having withdrawl!!! Thank you for ur help

Reply

I have used Tramadol in the past but they stopped doing anything for me all of the stronger pain meds wave some sort of withdrawal if you just stop taking them and do not take anything in there place as the body gets use to having the drug in it and when it suddenly stops it shows you by giving you withdrawal symptoms which is why you have to either change from one drug to another one or slowly reduce how much you take your body will not notice that you have cut down from 4 tabs a day to 3 tabs a day and keep at that dose for a while then again drop it a bit and keep at that dose for a while everyone is different in how they react just take what your doctor suggests Tramadol is not that strong a medication or at least for me it was not.

most pain meds are meant to be taken on a regular basis not now and then it is so they build up in your system and your body gets use to them.

good luck getting something that works for you.

Regards Poppy Ann

1 like
Reply

Hi I have been taking tramadol for a number of years now and never had a problem with it or withdrawal symptoms, when I have stopped taking it to try a different drug. This is after a motorbike accident 35 years ago. I am now on fentanyl patches and use tramadol for break through pain. Both of these I have had to stop taking when I have operations with no problems. Only you can make a decision but I would recommend that you try tramadol if it works great if not you haven't lost anything and you certainly wouldn't become addicted in the short time you would be on it to find out if it was you

1 like
Reply

I had really bad side effects with Tramadol, not a nice drug. Leaves you feeling like a zombie too, even though it may help with pain.

1 like
Reply

Tramadol is an opiate- if you ever come off it you will experience withdrawal.

1 like
Reply

We're is your pain I have back problems now diagnosed with fibromyalgia aswell I find tramodol ok x

1 like
Reply

Lower back,L4 L5 n L6. Yes I have an extra one. Lol. I also had a compound break right ankle at age 11. I'm now 54. Basically the 20 foot fall straight down squished everything. I had surgery on my ankle 2 yrs ago which was only supposed to b a fuse. Doc said it was so bad he had no choice but to put 6in plate n 5 or 6 screws. I had 3 back surgery since 2000. Osteoarthritis, degenerative disc and joint disease. Im going to visit my sister in Arizona in August n I really don't want to try a new medication that might give me weird side effects. I'll try tramadol ,but after my trip would b better for me.

Reply

My pain is mid to lower back. Also my right ankle. I have osteoarthritis, degenerative disc n joint disease, 3 back surgery since 2000 n my ankle has 6 in plate n 5 or 6 screws. Which is now getting worse. It's been 2 yrs since ankle surgery. My bones r so brittle. I do take advils. And tylenol3 when my pain is too bad.

Reply

You may also like...